Missouri, 2009

Flash Flood and Hail in Missouri, July 11 to 12, 2009

July 11 to 12, 2009 · NWS SGF · 24 events in 9 counties and zones

A cluster of severe thunderstorms, with embedded supercells, developed over central Missouri and moved southward across eastern portions of the Springfield County Warning Area. The thunderstorms produced severe winds up to 60mph, baseball size hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$224,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of severe thunderstorms, with embedded supercells, developed over central Missouri and moved southward across eastern portions of the Springfield County Warning Area. The thunderstorms produced severe winds up to 60mph, baseball size hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 1:47 AM CST, 43 minutes earlier.

Area forecast discussion, Jul 11, 1:47 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SAT JUL 11 2009

.DISCUSSION...

ONCE AGAIN...SHOWERS AND THUNDERSTORMS DEVELOPED WITHIN A REGION OF
ENHANCED ISENTROPIC PRESSURE ADVECTION OVER EASTERN KANSAS AND
WESTERN MISSOURI.  THIS TIGHT ZONE OF BAROCLINICITY CAN BE VIEWED
ALONG THE 315 K POTENTIAL TEMPERATURE SURFACE.  PARCELS CONTINUE TO
ADVECT UP THIS STEEP INCLINE AT A NEAR PERPENDICULAR
ANGLE...ALLOWING THEM TO REACH A LEVEL OF FREE CONVECTION ABOVE A
THICK LAYER OF LOW LEVEL CONVECTIVE INHIBITION.

CLOUD COVER AND PRECIPITATION ASSOCIATED WITH THIS CONVECTION WILL
HAVE IMPACTS ON TEMPERATURES TODAY.  REGARDING YESTERDAY...CLOUD COVER
CONFINED AFTERNOON HIGHS IN THE 80S IN MOST LOCATIONS OF THE
MISSOURI OZARKS.  HOWEVER...JOPLIN AND THE REST OF SOUTHEAST KANSAS
ALL APPROACHED 100 DEGREES.  TODAY MAY BE SLIGHTLY DIFFERENT AS
ONGOING CLOUD COVER AND CONVECTION ARE POSITIONED FURTHER SOUTH AND
WEST...WHICH WILL LIKELY KEEP SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI POSSIBLY 5 TO 10 DEGREES COOLER TODAY COMPARED TO YESTERDAY.

AS FOR RAIN CHANCES...THE MAJORITY OF THE CWA COULD EXPERIENCE
MEASURABLE RAINFALL TODAY...HOWEVER...THE BEST COVERAGE WILL LIKELY
OCCUR OVER CENTRAL MISSOURI.  THE REASON FOR FOCUSING POPS OVER
CENTRAL MISSOURI IS DUE TO THE MOVEMENT OF THE PREVIOUSLY MENTIONED
315K BAROCLINIC ZONE.  MODELS SUGGEST AN EASTWARD PROGRESSION INTO
THE DAYTIME HOURS...CAUSING THE BEST LIFT OVER THE LAKE OF THE
OZARKS REGION/EASTERN OZARKS.  PULSE LIKE THUNDERSTORMS ARE UNLIKELY
TODAY GIVEN THE STOUT CAP THAT HAS SPREAD INTO THE OZARKS AIRMASS.

TONIGHT COULD BE ANOTHER REPEAT AS MODELS SHOW CONVECTION DEVELOPING
ON THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH.  HOWEVER...THE
LATEST INDICATIONS SUGGEST THAT TONIGHTS CONVECTION WILL LIKELY
DEVELOP FURTHER TO THE NORTHEAST...WHICH MAY CAUSE HEAT ADVISORY
LIKE CONDITIONS OVER SE KANSAS AND PARTS OF WESTERN MISSOURI FOR
SUNDAY.

AS FOR THE REST OF THE EXTENDED FORECAST...NOT MUCH CHANGE OCCURS
WITH THE OVERALL PATTERN.  THE SUMMERTIME HIGH MAINTAINS POSITION
OVER THE SOUTHERN PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO.  THIS
LEAVES OUR REGION ALONG THE PERIPHERY OF THE HIGH...AND IN A
FAVORABLE REGION FOR NOCTURNAL CONVECTION ON ANY GIVEN NIGHT.

CRAMER

&&

.AVIATION...

ANOTHER CLUSTER OF THUNDERSTORMS WILL DEVELOP OVERNIGHT FROM
EASTERN KANSAS INTO CENTRAL MISSOURI. THIS ACTIVITY SHOULD THEN
BEGIN TO MOVE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING
HOURS. IT IS STILL TOUGH TO TELL IF THESE STORMS WILL IMPACT KSGF.
DECIDED TO GO WITH CB GROUP FOR NOW. DID NOT INCLUDE CB GROUP FOR
KJLN AS ACTIVITY SHOULD REMAIN TO THE NORTH AND EAST.
OTHERWISE...VFR CONDITIONS WILL CONTINUE INTO SATURDAY EVENING.
DID INCLUDE WIND SHEAR IN THE TAFS INTO EARLY SATURDAY MORNING AS
A LOW LEVEL JET VEERS OVER THE AREA.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 10, 9:52 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT FRI JUL 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1052 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT
  ACROSS THE ENTIRE OUTLOOK AREA. THE BEST CHANCE FOR STORMS
  WILL GENERALLY BE NORTH OF HIGHWAY 60 AS A LOW LEVEL JET
  INTERACTS WITH AN UNSTABLE AIRMASS. ENOUGH WIND SHEAR EXISTS
  FOR A FEW STRONG TO SEVERE STORMS. WIND GUSTS TO 60 MPH...HAIL
  TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  PERIODIC THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS WEEKEND
  THROUGH EARLY NEXT WEEK...THOUGH EXACT TIMING OF THESE
  THUNDERSTORMS REMAINS UNCERTAIN.

  HEAT INDEX VALUES AROUND 100 DEGREES WILL BE POSSIBLE EACH
  AFTERNOON FROM THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 11, 2:30 AM CST
Where
St. Clair County, 0.69 mi S of Appleton City to 0.82 mi SE of Appleton City
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.190, -94.030

Severe thunderstorm winds caused power outages, downed trees and scattered loose outdoor items across portions of the city.

Thunderstorm Wind, Vernon

When
July 11, 2:35 AM CST
Where
Vernon County, 2.18 mi W of Dederick to 1.67 mi ENE of Dederick
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.850, -94.170

Severe thunderstorm winds downed numerous trees. Additional reports of downed tress and a 100 foot tall amateur radio tower, all laying to the east, occurred east of Dederick. Law enforcement reported minor damage to three homes occurred when trees fell on the homes.

Thunderstorm Wind, Christian

When
July 11, 4:35 AM CST
Where
Christian County, 2.35 mi N of Mc Cracken to 1.01 mi WSW of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.053, -93.178

Severe thunderstorm winds downed trees and snapped power poles in a community northeast of Ozark. Penny size hail also damaged siding.

Hail, Christian

When
July 11, 5:35 AM CST
Where
Christian County, 2.35 mi N of Mc Cracken
Measured
0.75 in hail
Reported by
Public
Coordinates
37.053, -93.178

Hail, Pulaski

When
July 11, 4:51 PM CST
Where
Pulaski County, 0.88 mi NE of Crocker
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.960, -92.260

Hail, Dent

When
July 11, 4:53 PM CST
Where
Dent County, Lecoma
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.780, -91.730

Hail, Dent

When
July 11, 4:55 PM CST
Where
Dent County, 0.55 mi E of Anutt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.720, -91.720

Thunderstorm Wind, Maries

When
July 11, 5:11 PM CST
Where
Maries County, 3.89 mi W of Brinktown to 2.55 mi W of Brinktown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.132, -92.152

Severe thunderstorm winds downed power lines along County Road 607 south of Highway 42.

Hail, Dent

When
July 11, 5:25 PM CST
Where
Dent County, 2.14 mi NNE of Hobson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.780, -91.620

Lightning, Howell

When
July 11, 7:05 PM CST
Where
Howell County, Willow Spgs
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.000, -91.970

A lightning strike damage the radio service and phone lines at the Missouri State Highway Patrol Troop G Headquarters.

Thunderstorm Wind, Texas

When
July 11, 7:30 PM CST
Where
Texas County, 1.1 mi E of Yukon to 1.59 mi ENE of Yukon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.270, -91.850

Severe thunderstorm winds downed a large tree which fell on a trailer home.

Hail, Texas

When
July 11, 7:40 PM CST
Where
Texas County, 0.69 mi S of Eunice
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.240, -91.780

Thunderstorm Wind, Texas

When
July 11, 7:45 PM CST
Where
Texas County, 0.54 mi SSE of Arroll
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.113, -91.727

A barn along Highway W suffered roof damage.

Hail, Howell

When
July 11, 8:08 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.000, -91.700

Hail, Howell

When
July 11, 8:15 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.000, -91.700

Hail, Howell

When
July 11, 8:21 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.000, -91.700

Hail, Oregon

When
July 11, 8:45 PM CST
Where
Oregon County, 3.4 mi WSW of Alton
Measured
2.5 in hail
Reported by
Public
Coordinates
36.690, -91.460

Hail, Howell

When
July 11, 9:08 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.000, -91.700

Thunderstorm Wind, Oregon

When
July 11, 9:30 PM CST
Where
Oregon County, 3.92 mi WSW of Garfield to 2.35 mi SW of Garfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.590, -91.460

Severe thunderstorm wind gusts downed several trees in a rural area along Highway 19, between Alton and Thayer.

Thunderstorm Wind, Howell

When
July 11, 10:10 PM CST
Where
Howell County, 1.08 mi SSW of West Plains Arpt to West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
36.735, -91.874

A few store awnings were damaged from severe thunderstorm wind gusts. Numerous trees and limbs were downed by the winds with at least one SUV damaged when a large tree fell on it. These severe wind gusts also snapped six power poles along Highway 160 and downed the broadcast tower of K38HE TV within the city limits.

Thunderstorm Wind, Howell

When
July 11, 10:11 PM CST
Where
Howell County, West Plains to 0.54 mi E of West Plains
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.730, -91.850

Law enforcement officers estimated wind gusts at 60 mph.

Flash Flood, Oregon

When
July 11, 11:00 PM CST to July 12, 5:00 AM CST
Where
Oregon County, 1.72 mi WSW of Garfield to 2.26 mi WSW of Garfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.608, -91.427

Heavy rainfall from a slow moving thunderstorm produced flooding across Highway A near the intersection of Highway 19 west of the town of Couch.

Hail, Howell

When
July 11, 11:11 PM CST
Where
Howell County, 1.08 mi SSW of West Plains Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.735, -91.874

Hail, Howell

When
July 11, 11:14 PM CST
Where
Howell County, West Plains
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.730, -91.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188360, 188362, 188363, 188371, 187413, 187414, 187415, 188364, 187416, 190179, 188365, 187417, 190178, 187423, 187419, 187418, 187422, 187420, 188366, 188367, 188368, 188433, 188372, 187421.